Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Austin/San Antonio, TX

March 19, 2020Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2020, 2:32 AM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 2:32 AM CDT (07:32 UTC)
Expired
Mar 19, 2020, 3:30 AM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 55 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 3:10 AM CDTHAIL 112 N Kickapoo Cavern St, TXA COCORAHS OBSERVER REPORTED HAIL STILL ON THE GROUND AT 7 AM THIS MORNING. TIME OF EVENT ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 11:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS54 KEWX 190732
SVREWX
TXC137-271-465-190830-
/O.NEW.KEWX.SV.W.0025.200319T0732Z-200319T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
232 AM CDT Thu Mar 19 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kinney County in south central Texas...
  Southwestern Edwards County in south central Texas...
  Southeastern Val Verde County in south central Texas...

* Until 330 AM CDT.

* At 231 AM CDT, a severe thunderstorm was located near Long Point,
  or 13 miles north of Del Rio, moving northeast at 45 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Carta Valley, Long Point, 277 North Campground, Devils Shores, San 
  Pedro Canyon, Rough Canyon Recreation Area, Kickapoo Cavern State 
  Park, 277 South Boat Ramp and Lake Ridge Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 2940 10091 2958 10103 3008 10042 2966 10013
TIME...MOT...LOC 0731Z 239DEG 40KT 2955 10087 

HAIL...2.50IN
WIND...60MPH
 
$$

RUNYEN
3 follow-up statements
220 
WWUS54 KEWX 190748
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
248 AM CDT Thu Mar 19 2020

TXC137-271-465-190830-
/O.CON.KEWX.SV.W.0025.000000T0000Z-200319T0830Z/
Kinney TX-Edwards TX-Val Verde TX-
248 AM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHWESTERN KINNEY...SOUTHWESTERN EDWARDS AND EAST CENTRAL VAL
VERDE COUNTIES...

At 248 AM CDT, a severe thunderstorm was located 10 miles south of
Carta Valley, or 19 miles south of Loma Alta, moving northeast at 45
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Carta Valley and Kickapoo Cavern State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2948 10077 2965 10090 3008 10042 2966 10013
TIME...MOT...LOC 0748Z 239DEG 40KT 2965 10068 

HAIL...1.50IN
WIND...60MPH
 
$$

RUNYEN
047 
WWUS54 KEWX 190757
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
257 AM CDT Thu Mar 19 2020

TXC271-465-190806-
/O.CAN.KEWX.SV.W.0025.000000T0000Z-200319T0830Z/
Kinney TX-Val Verde TX-
257 AM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINNEY AND EAST
CENTRAL VAL VERDE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 2983 10070 3008 10042 2969 10015 2962 10070
TIME...MOT...LOC 0756Z 234DEG 46KT 2975 10055 

$$

TXC137-190830-
/O.CON.KEWX.SV.W.0025.000000T0000Z-200319T0830Z/
Edwards TX-
257 AM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHWESTERN EDWARDS COUNTY...

At 256 AM CDT, a severe thunderstorm was located 8 miles southeast of
Carta Valley, or 17 miles southeast of Loma Alta, moving northeast at
50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carta Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2983 10070 3008 10042 2969 10015 2962 10070
TIME...MOT...LOC 0756Z 234DEG 46KT 2975 10055 

HAIL...1.25IN
WIND...60MPH
 
$$

RUNYEN
876 
WWUS54 KEWX 190806
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
306 AM CDT Thu Mar 19 2020

TXC137-190830-
/O.CON.KEWX.SV.W.0025.000000T0000Z-200319T0830Z/
Edwards TX-
306 AM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHWESTERN EDWARDS COUNTY...

At 306 AM CDT, a severe thunderstorm was located 15 miles east of
Carta Valley, or 19 miles southwest of Rocksprings, moving northeast
at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Edwards County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2984 10060 3008 10042 2969 10015 2968 10052
TIME...MOT...LOC 0806Z 241DEG 41KT 2979 10042 

HAIL...2.00IN
WIND...60MPH
 
$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 12:27 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 19, 12:27 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1227 AM CDT Thu Mar 19 2020

.AVIATION...
VFR CIGs turn MVFR CIGs overnight, however, areas of SHRA may disrupt
to VFR or even bring IFR. Have VCSH at all sites overnight. ISOLD
TSRA are possible, however, chances are currently too low to mention.
Will monitor radar trends for any updates to mention. CIGs rise to
VFR Thursday afternoon only to lower back to MVFR Thursday night.
Areas of -SHRA and ISOLD TSRA develop Thursday night and have
mentioned VCSH at all sites. S to SE winds 5 to 15 KTs prevail. Wind
gusts to 40 KTs in/near the stronger TSRA.

&&

.PREV DISCUSSION... /ISSUED 1142 PM CDT Wed Mar 18 2020/

UPDATE...
Issued Tornado Watch 55 for our northwestern tier of counties from
Llano to Val Verde through 5 AM CDT. There is still a potential for
severe thunderstorms across that area due to ample CAPE and shear.

PREV DISCUSSION... /ISSUED 1027 PM CDT Wed Mar 18 2020/

UPDATE...

As of 03Z, radar is quiet across south central TX and satellite
imagery indicates rather benign conditions upstream over northern
Mexico as well, with just a few patchy weak returns. CAMs are still
indicating elevated shower and storm development may still be able to
occur above a capping inversion that just doesn't want to erode. RAP
analysis shows a subtle upper level shortwave upstream that may be
able to provide the necessary ingredients, but thus far haven't seen
the response in satellite imagery one would expect. Have slowed the
progression of POPs to account for these trends. Am tempted to lower
them as well, as I'm not entirely convinced the cap won't hold strong
and preclude any more than widely scattered shower and storm
development overnight. Given this late timing, instability will
dwindle somewhat but MLCAPE should remain in the 1000-1500 J/kg range
with ample deep layer shear should any storms be able to fire as the
shortwave moves into the better thermodynamics. Thinking that an
isolated strong storm cannot be completely ruled out, with a large
hail or gusty wind report possible but increasingly unlikely as the
night progresses.

PREV DISCUSSION... /ISSUED 624 PM CDT Wed Mar 18 2020/

AVIATION...

VFR conditions will continue at all sites into tonight. MVFR should
return by 06z along the I-35 corridor and 10Z at DRT and will stick
around through most of the day on Thursday before VFR conditions
return late in the afternoon. There is a chance that the San Antonio
terminals briefly drop to IFR around sunrise, with a better chance
for IFR cigs for a few hours at DRT.

Showers and thunderstorms are still expected to potentially impact
DRT, likely in the 02-04Z time frame. This activity will gradually
diminish, and the dying complex of showers should be across the I-35
corridor between 06z and 12z with VCSH remaining in the forecast at
AUS/SAT/SSF that may later be upgraded to -shra. Thunder is not
expected but cannot be completely ruled out at the I-35 sites in the
AM.

PREV DISCUSSION... /ISSUED 240 PM CDT Wed Mar 18 2020/

SHORT TERM (Tonight through Thursday Night)...
As of this afternoon the long mentioned upper level low pressure
system is just off the coast of Baja California and will be moving
east through the day today. The upper low will traverse the SW
United States this evening into Thursday. As it does it, and another
shortwave will move across Texas in the southwest flow aloft. This,
combined with the west Texas dryline, orographic lifting along the
mountains of Mexico, and daytime heating will spark off storms
across West Texas. These storms will move across the Rio Grande
Plains this evening and then towards the I-35 corridor after
midnight. Convective allowing models spark off these storms around 8-
9 pm, then push them across areas like Rocksprings and Uvalde by
midnight. A general weakening trend is expected further east, but
showers and a few thunderstorms are possible along the I-35 corridor
in the early morning pre-dawn hours. Two important caveats on
confidence here: 1) model soundings from the NAM show a capped (warm
air inversion) atmosphere across the Rio Grande Plains which may
limit overall convection, and 2) the models have been very bullish
the last few days on coverage and intensity of storms across the Rio
Grande. While there have been storms they have tended to be more
isolated and weaken quicker as they head east overnight. These two
factors could limit overall convection today. That said anything
that does form will be in a favorable atmospheric environment for
strong to severe storms and heavy rainfall with CAPE of 1200 j/kg,
around 60 knots of shear, and precipitable water values of 1.5
inches or more. Because of this the slight risk has been
maintained by SPC across the Rio Grande with the I-35 corridor now
included in the marginal risk. The threat will initially be hail
with any isolated storms, but then transition to more of a wind
threat as the complex of storms form.

Thursday itself should be mostly dry as the upper low heads east and
warm weather still stick around one more day. Flow though remains
southwesterly in the mid-levels and one more upper level shortwave
will come across late Thursday night into Friday morning. Timing
will be important here as a more polar surface front will be
dropping south across the state. Storms should form again late
Thursday night and head to the northeast. If the warm sector
maintains itself Thursday night another round of strong to severe
storms are possible. If the front arrives it could undercut the
storms and turn the threat Thursday night into Friday morning more
into a heavy rain and potentially minor flooding threat. The 12z
synoptic models pushed back the arrival until around sunrise Friday
at the earliest. With the juxtaposition of the front and upper level
disturbance Thursday night into Friday presents the best opportunity
for widespread rain that we have seen all week.

LONG TERM (Friday through Wednesday)...
The front will continue to move to the south Friday and move away
from our southern area during the day. Showers and thunderstorms will
continue with higher chances before noon and then ending from
northwest to southeast. The front will stall across South Texas.
Isentropic flow across the boundary will bring rain chances back to
the north Saturday. Saturday night and Sunday the upper level trough
will move across North Texas bringing one more chance for showers and
isolated thunderstorms.

Temperatures behind the front will drop significantly. High
temperatures will be around 15 degrees lower than Thursday. Lows
Saturday will be 10 to 15 degrees lower than Friday morning.

Monday an upper level ridge will build over the Southern Plains
bringing dry weather which will continue through the end of the
period. Temperatures will warm through the first part of next week
reaching well above normal by Tuesday with highs in the 80s and lower
90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  64  46  59  53 /  80  90  10  40  80
Austin Bergstrom Intl Airport  58  65  46  61  53 /  80  90  10  40  80
New Braunfels Muni Airport     60  66  47  60  53 /  80  90  10  50  70
Burnet Muni Airport            55  59  43  56  50 /  80  80  -   40  80
Del Rio Intl Airport           60  72  51  61  53 /  60  20  -   40  10
Georgetown Muni Airport        56  61  44  59  52 /  80  90  10  30  80
Hondo Muni Airport             59  68  48  61  52 /  80  70  10  60  50
San Marcos Muni Airport        58  66  46  60  52 /  80  90  10  50  80
La Grange - Fayette Regional   63  69  49  64  56 /  70  90  20  40  90
San Antonio Intl Airport       60  66  49  59  54 /  80  90  10  60  70
Stinson Muni Airport           62  68  51  60  55 /  80  90  10  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...04
Long-Term...YB
Decision Support...Runyen
Hazardous weather outlook, Mar 18, 7:31 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
731 PM CDT Wed Mar 18 2020

TXZ171>173-183>194-202>209-217>225-228-200045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
731 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Clusters of showers and thunderstorms with a few strong to severe
storms will move across the Rio Grande into the Edwards Plateau
late this evening, then toward the I-35 corridor overnight. The
main threat this evening into tonight is damaging wind gusts,
however isolated large hail is also possible. The best chances are
west of a Lake Buchanan to Eagle Pass line, with a potential
extending east to a Burnet to Kerrville to Hondo line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More showers and thunderstorms are expected across nearly all of
South Central Texas Thursday night into Friday morning. A few
strong storms are possible.

Locally heavy rainfall is also possible from midnight Thursday
night to noon on Friday. The potential for flash flooding will
increase as heavy rains move over the same areas that have received
heavy rains in recent days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:01 AM CDTSevere Thunderstorm WarningEWXVal Verde44 min
Mar 19, 3:13 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real62 min
Mar 19, 4:13 AM CDTSevere Thunderstorm WarningEWXGillespie, Kerr62 min
Mar 19, 5:11 AM CDTSevere Thunderstorm WarningEWXBurnet, Gillespie, Llano11 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.